Reactive airways dysfunction syndrome (RADS) is an asthma-like illness that develops after a single high-level exposure to a pulmonary irritant. Two different cases are reviewed, in which the exposure circumstances were not sufficient to result in adverse health effects yet resulted
in persistent respiratory symptoms and a clinical diagnosis of RADS. Potential explanations for an erroneous diagnosis of RADS included an incomplete exposure assessment, medication adverse effects that can contribute to respiratory symptoms, and alternative explanations for respiratory symptoms
or test findings. In particular, the empirical use of bronchodilator medications without a clear indication appeared to contribute to continued respiratory symptoms. Without a clear understanding of the patient's exposure, a RADS diagnosis should be carefully considered. The possibility of
an iatrogenic sequence of events in which medication adverse effects facilitate respiratory symptoms and a mistaken RADS diagnosis should be considered, particularly in patients who have a poorly defined exposure history.